Alert archive / Michigan / Beach Hazards Statements in 2016
Beach Hazards Statement 9, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Sep 1, 2016, 4:35 AM EDT for Alger County, Marquette County, Michigan. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2016, 4:35 AM EDT (08:35 UTC)
- Expired
- Sep 1, 2016, 6:00 PM EDT
- In force
- 13 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Marquette County, MI
The radar
The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
942 WHUS43 KMQT 010835 CFWMQT COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MARQUETTE MI 435 AM EDT THU SEP 1 2016 MIZ005-006-012200- /O.NEW.KMQT.BH.S.0009.160901T0835Z-160901T2200Z/ MARQUETTE-ALGER- INCLUDING THE BEACHES...MCCARTY COVE...SOUTH BEACH... AND ALONG LAKEWOOD LANE...NEAR AU TRAIN BAY... AND ALONG PICTURED ROCKS 435 AM EDT THU SEP 1 2016 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT THROUGH THIS AFTERNOON. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE. * STRONG RIP CURRENTS...EXPECTED. * STRONG OUTLET CURRENTS...EXPECTED. LOCATIONS/IMPACTS FOR ALGER COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR THE AU TRAIN RIVER MOUTH AT AU TRAIN...THE EXPOSED REGIONS OF GRAND MARAIS HARBOR...AND THE PICTURED ROCKS NATIONAL LAKESHORE. FOR MARQUETTE COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY IN MIDDLE BAY NORTH OF PRESQUE ISLE AND AT LITTLE PRESQUE ISLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS. DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS...NEAR SHORELINE STRUCTURES...AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. && $$ JLA
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 1, 4:19 AM EDT, 16 minutes earlier.
Area forecast discussion, Sep 1, 4:19 AM EDT, 16 minutes before
Area Forecast Discussion National Weather Service Marquette MI 419 AM EDT THU SEP 1 2016 .SHORT TERM...(This evening through Thursday) Issued at 348 PM EDT WED AUG 31 2016 An upper low SE of James Bay is keeping upper troughing over the region, along with 850mb temps around 7-8C. Low level flow is steady out of the N between a SFC tough well to the SE and a SFC high moving across southern Canada. Had some waterspouts off Marquette earlier as the SFC trough axis moved through, but that is no longer a concern today as the convergent axis is inland. Only a few very light sprinkles left around the north-central this afternoon and expect that to spread to the western U.P. tonight into Thu morning as the upper trough axis moves through and drops 850mb temps down to around 6C. The SFC high will move over the CWA by 00Z Fri, which will diminish any rain showers by Thu afternoon and clouds by Thu evening. .LONG TERM...(Friday through Wednesday) Issued at 418 AM EDT THU SEP 1 2016 To start the long term, pattern across N America will feature a trof along the W Coast, a ridge over the central CONUS into northern Ontario and a trof along/near the E Coast. Some progression of this pattern is still expected to occur into the weekend before stalling for a few days, resulting in a western CONUS trof and eastern CONUS ridge. It appears slight progression of the pattern will then get underway again during the middle and end of next week. Under these changes, the cool air mass (blo normal temps) over the area now ahead of the approaching ridge and in the wake of departing trof will transition to warming again this weekend through early next week (above normal temps) as sw flow develops into the western Great Lakes btwn the western CONUS trof and eastern ridge. Mid and late next week, there will eventually be at least temporary cooling as slow moving cold front associated with the western trof moves e of the area. Whether or not the mean western trof shifts eastward to bring a more persistent cooler pattern for the area or stays w to continue above normal temps still remains to be seen. Latest CPC/NAEFS 8-14 day outlooks continue to favor above normal temps though the pattern of blo normal temps w and above normal temps e does shift e during that time compared to the first half of next week, corresponding to the slight progression of western trof/eastern ridge pattern. As for pcpn, dry weather will prevail thru at least the first half of the holiday weekend as high pres dominates. Sw flow and ejecting shortwaves from the western trof will begin to bring pcpn chances to the area late in the extended holiday weekend, though some areas will probably remain dry thru Labor Day. Pattern much of next week will then likely favor frequent pcpn chances with mean troffing still to the w of here. Could end up with significant pcpn amounts depending on track/strength of shortwaves heading ne into the Great Lakes region. Fri-Sat, sfc high pres ridge slowly shifts e of the area with dry column supporting clear skies. Ridge will still be over/close to the area on Fri, allowing lake breezes to rule the aftn near the Lakes. Under abundant sunshine, fcst soundings suggest max temps will be into the low/mid 70s. Gradient tightens Fri night with 950mb winds increasing to 20-30kt over the western fcst area, leading to warmer conditions compared to tonight. However, precipitable water Fri night will be lower than tonight, as low as one-third of an inch, offsetting to at least some degree the affect of the tightening gradient/strengthening winds. Closer to the departing high, the interior e will be coolest under lightest winds (950mb winds only increase to 10-15kt). Favored the low side of guidance in that area. Wouldn't be surprised if the traditional cold spots slip blo 40F. Min temps will range up to around 60F in the downslope areas near Lake Superior over the w. Under abundant sunshine, fcst soundings support max temps into the mid 70s to around 80F on Sat. Early next week, mid/upper ridge shifts e of the area, and with the establishment of a western CONUS trof, sw flow will develop into the Upper Great Lakes. A series of shortwaves ejecting from the trof will then begin to bring pcpn chances to the fcst area. With the first strong shortwave passing well to the nw across northern Manitoba/Hudson Bay Sun/Sun night, associated cold front will be slow to advance e under deep layer sw flow. Not really surprising to see latest round of model runs continuing the trend of slowing pcpn arrival into Upper MI. Even with indications of weaker shortwaves lifting ne into the Upper Lakes on Sun, very dry mid level air associated with departing ridge remains over the area, preventing any pcpn development with these weaker shortwaves. Thus, dry weather will continue thru Sun. Max temps on Sun will be in the upper 70s/lower 80s for much of the area. Models are even backing off on pcpn potential for Labor Day now as next batch of northeastward ejecting shortwave energy passes w of here with cold front still out over MN. It's quite possible much of the fcst area may stay dry thru Labor Day, especially eastern portions. If pcpn is limited or doesn't occur at all, temps could push well into the 80s with 60s dwpts making for a more uncomfortable day. Tue/Wed, utilized a consensus of current and recent model guidance to slowly bring cold front into the area with pops in the chc range for now. Potential is certainly there for some locally hvy rainfall depending on location of front when a potential sfc wave lifts ne along it. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 139 AM EDT THU SEP 1 2016 Kept a mention of shallow ground fog at IWD early on before thicker cloud cover cuts this out. Lowest CIGs are expected late tonight and Thu morning as an upper trough brings additional moisture and turns winds out of the NE, leading to upslope flow. All sites will go to VFR late Thu morning or early Thu afternoon with mixing taking place. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 348 PM EDT WED AUG 31 2016 Cooler air arriving will result in stronger north to northwest winds up to 20 kts this evening into Thu. Winds will diminish on Thu afternoon and evening and expect winds through the rest of the forecast period to be 20 kts or less. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Titus LONG TERM...Rolfson AVIATION...07/JLA MARINE...Titus
Hazardous weather outlook, Aug 31, 3:59 PM EDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 359 PM EDT WED AUG 31 2016 MIZ001>004-007-009>014-084-085-011100- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON- DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON- NORTHERN SCHOOLCRAFT- 359 PM EDT WED AUG 31 2016 /259 PM CDT WED AUG 31 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE PATCHY FROST OVER INTERIOR WESTERN UPPER MICHIGAN LATE THURSDAY NIGHT. THUNDERSTORMS AND AT LEAST LOCALLY HEAVY RAIN WILL BE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. MIZ005-006-011100- MARQUETTE-ALGER- 359 PM EDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT THERE WILL BE A MODERATE TO HIGH SWIM RISK ALONG THE LAKE SUPERIOR BEACHES OF MARQUETTE AND ALGER COUNTIES THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A MODERATE SWIM RISK ALONG THE LAKE SUPERIOR BEACHES OF MARQUETTE COUNTY ON THURSDAY. THERE WILL BE A MODERATE TO HIGH SWIM RISK ALONG THE LAKE SUPERIOR BEACHES OF ALGER COUNTY ON THURSDAY MORNING AND A MODERATE RISK IN THE AFTERNOON. THUNDERSTORMS AND AT LEAST LOCALLY HEAVY RAIN WILL BE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-011100- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 359 PM EDT WED AUG 31 2016 /259 PM CDT WED AUG 31 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE OVER FAR WESTERN LAKE SUPERIOR LATE SATURDAY NIGHT AND SUNDAY...AND THEN ACROSS ALL OF LAKE SUPERIOR SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-011100- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 359 PM EDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. KC
In the hours before
Special weather statement, Sep 1, 3:41 AM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 341 AM EDT THU SEP 1 2016 MIZ002-004-005-009>011-084-012100- ONTONAGON-BARAGA-MARQUETTE-GOGEBIC-IRON-DICKINSON- SOUTHERN HOUGHTON- INCLUDING THE CITIES OF...ONTONAGON...L'ANSE...GWINN... MARQUETTE...IRONWOOD...IRON RIVER...IRON MOUNTAIN...KENTON... SIDNAW 341 AM EDT THU SEP 1 2016 /241 AM CDT THU SEP 1 2016/ ...CHILLY TONIGHT WITH FROST POSSIBLE OVER INTERIOR WESTERN UPPER MICHIGAN... CLEARING SKIES AND DIMINISHING WINDS LATER TODAY INTO THIS EVENING WILL ALLOW TEMPERATURES TO DROP INTO THE 30S TONIGHT ACROSS INLAND PORTIONS OF WESTERN UPPER MICHIGAN. TEMPERATURES CLOSER TO THE LAKE SUPERIOR SHORE WILL REMAIN IN THE 40S. WITH THE CHILLY CONDITIONS INLAND...SOME FROST IS POSSIBLE AND SENSITIVE PLANTS AND VEGETATION COULD BE DAMAGED IF NOT PROTECTED OR BROUGHT INSIDE. JLA
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 2:54 PM EDT | Small Craft Advisory | MQT | 4 hr |
Nearby
Beach Hazards Statements in Michigan, 2016Every beach hazards statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.